Kansas, 2004Flash Flooding in Kansas, July 23 to 24, 2004
July 23 to 24, 2004 · NWS ICT · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 23, 8:10 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 23, 8:10 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI JUL 23 2004
.DISCUSSION...UPDATE
WILL BE UPDATING FORECAST TO ISSUE FLOOD WATCH FOR WICHITA SOUTH AND
EAST THRU SATURDAY MORNING. HAVE HAD AREAS OF HEAVY RAIN THIS
EVENING WITH LOCAL FLOODING. CONCERNED ABOUT ADDITIONAL HEAVY RAIN
DEVELOPING ALONG AND NORTH OF 850MB FRONT CURRENTLY ALONG OK/KS
BORDER (HINTED BY LAMONT PROFILER). MODELS FORECAST STRONG UPPER
DIVERGENCE IN IN RIGHT-ENTRANCE REGION OF JET...AS WELL AS PERSISTENT
850MB THETA-E ADVECTION AND MOISTURE FLUX OVER SE 1/2 OF KS. EXPECT
CONTINUED REDEVELOPMENT OF SHRA/TSRA OVER SRN KS...SPREADING ACROSS
ERN/SERN AREAS. FFG VALUES HIGHER THE FURTHER SE ONE GOES...BUT EVEN
VALUES IN SE KS COULD BE REACHED BY SLOW-MOVING CONVECTION. WILL
GO WITH FLOOD WATCH. NO OTHER CHANGES TO FORECAST ANTICIPATED.
WOLF
-------------------------------
348 PM CDT FRI JUL 23 2004
.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS/QPF TNGT AND SAT, TEMP TRENDS THRU THE PD...
RATHER COMPLEX/UNUSUAL FCST FOR JULY ACRS THE PLAINS THRU MUCH
OF THE FCST PD. MAIN CONCERNS TNGT ARE CNVTV/QPF TRENDS ACRS THE
CWA, WITH POTNL FOR MRGNL SVR WX AND HVY RAFL AGAIN. GREATEST
INSTBY WL RESIDE ACRS THE SRN CWA THIS EVE, WITH SHEAR PROFILE
SUFFICIENT FOR A FEW ORGANIZED/SVR STMS WITH LRG HAIL AND WIND
ALG THE OKLA BORDER. OTHERWISE, DECENT LIFT WITHIN ELEVATED MOIST
LYR N OF SFC BNDRY TNGT ACRS THE CWA FOR SCT-NMRS SHWRS AND
EMBEDDED TSRA. MODEL AND FCST CONSENSUS SUGGESTS GREATEST RISK FOR
ADDTNL HVY RAFL WL BE JUST S OF AREA THAT RECEIVED SOME LCLY HVY
RAFL IN LAST 24HRS. FFG VALUES ARE HIGHER IN THESE AREAS, SO NO
FLOOD WATCH ANTICIPATED AT THIS TIME. HOWEVER, WL LKLY CONT TO
HAVE MINOR FLOODING ISSUES WITH LOCAL FLOOD WARNINGS PROBLY
NEEDED TNGT FOR A FEW COUNTIES.
PTRN MORE REMINISCENT OF TRANSITION SEASON WL PREVAIL THRU THE
WEEKEND, AS LRG CANADIAN AIRMASS CONTS TO OOZE SWD ACRS THE
PLAINS. MSTR/LIFT ALG ELEVATED BAROCLINIC ZONE WL CONT TO
PROVIDE CHCS FOR SHWRS INTO SAT NGT, THOUGH BEST CHCS WL BE
ACRS THE ERN CWA, ASSOCD WITH MID LVL SHRTWV/LOW CIRC WHICH WL
CONT TO MOV SLOWLY EWD INTO ECNTRL/SERN KS. MAIN UPR TROF APCHG
FM THE NRN PLAINS WL GRADULY END PCPN CHCS AS DRIER AIR ADVCTS
IN BY SUNDAY MRNG, THOUGH CLOUDS WL LKLY LINGER ACRS MUCH OF
THE AREA. WL LKLY BE DEALING WITH SOME RECORD TEMPS (BOTH LOW
MAX AND LOW MINS) THE NEXT FEW DAYS AS CANADIAN AIRMASS TAKES
HOLD.
EXTENDED FCST...TEMPS WL BE SLOW TO MODERATE THRU NEXT WEEK,
WITH YET ANOTHER SGFNT UPR TROF MOVG ESEWD ALG THE NRN TIER/
CANADIAN BORDER BY MID-WEEK. THIS MAY PROVIDE SLGT PCPN CHCS
DURG THE TUE NGT-THU TIME FRAME, AS LO LVL MOIST AXIS ACRS
THE HIGHS PLAINS GET SHUNTED EWD INTO THE AREA AHD OF UPR LVL
FEATURES. TEMPS TO RMN BLO CLIMO THRU THE PD, THOUGH PERHAPS
CLOSER TO NORMAL BY THU/FRI.
DARMOFAL
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 63 70 59 77 / 90 60 40 10
HUTCHINSON 61 69 57 77 / 80 50 30 10
NEWTON 62 68 58 76 / 90 50 40 10
ELDORADO 63 70 59 76 / 90 60 50 10
WINFIELD-KWLD 65 71 60 78 / 90 70 50 20
RUSSELL 58 67 54 77 / 70 40 20 5
GREAT BEND 60 68 56 77 / 70 40 20 5
SALINA 61 69 57 78 / 80 50 30 10
MCPHERSON 61 68 57 77 / 80 50 30 10
COFFEYVILLE 67 72 62 76 / 90 80 60 20
CHANUTE 65 71 60 75 / 90 80 60 20
IOLA 64 71 60 75 / 90 80 60 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
13/DARMOFAL
Hazardous weather outlook, Jul 23, 8:45 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT FRI JUL 23 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
945 PM CDT FRI JUL 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF SOUTH CENTRAL
AND SOUTHEAST KANSAS TONIGHT. RAINFALL WILL BE HEAVY AT TIMES, AND
COULD LEAD TO FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTH
CENTRAL AND SOUTHEAS KANSAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES IS POSSIBLE, WITH LOCALLY HIGHER AMOUNTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE
ON SATURDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. NO
SEVERE WEATHER IS EXPECTED.
AFTER A PERIOD OF COOL AND DRY WEATHER THRU EARLY NEXT WEEK, THERE
WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME
IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY
SEVERE RISK. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOCALIZED
AND BRIEF NATURE OF THE SEVERE RISK THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
KED/PLW
Flash Flood, Butler
- When
- July 23, 11:35 PM CST to July 24, 5:00 AM CST
- Where
- Butler County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Widespread flooding of county roads was reported throughout the night. One vehicle rescue was also performed near Rose Hill.
Flash Flood, Marion
- When
- July 24, 1:54 AM CST to 6:50 AM CST
- Where
- Marion County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Widespread flooding was being reported across the county. Ten residents were evacuated near Peabody due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, July 23, 2004$50,000 · 1 event
- Flash Flood in New York, July 23, 2004$50,000 · 1 event
- Flash Flood and Hail in Oklahoma, July 23, 2004$21,000 · 65 kt wind · 11 events
- Flood in Vermont, July 23, 2004$20,000 · 1 event
- Heavy Rain in New York, July 23, 20041 injured · 2 events
- Flash Flooding and Lightning Strike in Colorado, July 23, 20046 events
- Flash Flooding in New Jersey, July 23, 20045 events
- Hail and Damaging Winds in Oklahoma, July 23, 20041.75 in hail · 5 events
- Damaging Winds in South Carolina, July 23, 200460 kt wind · 3 events
- Flash Flooding in Arkansas, July 23, 20043 events
- Waterspouts in Gulf of Mexico, July 23, 20042 events
- Damaging Winds in Missouri, July 23, 2004$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411560, 5411561.